Electronic Communications in Probability

Coexistence in chase-escape

Rick Durrett, Matthew Junge, and Si Tang

Full-text: Open access

Abstract

We study a competitive stochastic growth model called chase-escape in which red particles spread to adjacent uncolored sites and blue particles only to adjacent red sites. Red particles are killed when blue occupies the same site. If blue has rate-1 passage times and red rate-$\lambda $, a phase transition occurs for the probability red escapes to infinity on $\mathbb{Z} ^{d}$, $d$-ary trees, and the ladder graph $\mathbb{Z} \times \{0,1\}$. The result on the tree was known, but we provide a new, simpler calculation of the critical value, and observe that it is a lower bound for a variety of graphs. We conclude by showing that red can be stochastically slower than blue, but still escape with positive probability for large enough $d$ on oriented $\mathbb{Z} ^{d}$ with passage times that resemble Bernoulli bond percolation.

Article information

Source
Electron. Commun. Probab., Volume 25 (2020), paper no. 22, 14 pp.

Dates
Received: 5 June 2019
Accepted: 25 February 2020
First available in Project Euclid: 4 March 2020

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1583290992

Digital Object Identifier
doi:10.1214/20-ECP302

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Keywords
growth model particle system phase transition

Rights
Creative Commons Attribution 4.0 International License.

Citation

Durrett, Rick; Junge, Matthew; Tang, Si. Coexistence in chase-escape. Electron. Commun. Probab. 25 (2020), paper no. 22, 14 pp. doi:10.1214/20-ECP302. https://projecteuclid.org/euclid.ecp/1583290992


Export citation

References

  • [1] Daniel Ahlberg, Asymptotics of first-passage percolation on one-dimensional graphs, Advances in Applied Probability 47 (2015), no. 1, 182–209.
  • [2] Daniel Ahlberg, Existence and coexistence in first-passage percolation, 2020.
  • [3] Daniel Ahlberg and Christopher Hoffman, Random coalescing geodesics in first-passage percolation, 2016.
  • [4] David Aldous and William B. Krebs, The birth-and-assassination process, Statistics & Probability Letters 10 (1990), 427–430.
  • [5] Antonio Auffinger, Michael Damron, and Jack Hanson, 50 years of first-passage percolation, vol. 68, American Mathematical Soc., 2017.
  • [6] Erin Beckman, Keisha Cook, Nicole Eikmeier, Sarai Hernandez-Torres, and Matthew Junge, Chase-escape with death on trees, 2019.
  • [7] Charles Bordenave, On the birth-and-assassination process, with an application to scotching a rumor in a network, Electron. J. Probab. 13 (2008), 2014–2030.
  • [8] Charles Bordenave, Extinction probability and total progeny of predator-prey dynamics on infinite trees, Electron. J. Probab 19 (2014), no. 20, 1–33.
  • [9] J. Theodore Cox and Richard Durrett, Some limit theorems for percolation processes with necessary and sufficient conditions, Ann. Probab. 9 (1981), no. 4, 583–603.
  • [10] J Theodore Cox and Richard Durrett, Oriented percolation in dimensions $d\geq 4$: bounds and asymptotic formulas, Mathematical Proceedings of the Cambridge Philosophical Society, vol. 93, Cambridge University Press, 1983, pp. 151–162.
  • [11] Michael Damron and Jack Hanson, Busemann functions and infinite geodesics in two-dimensional first-passage percolation, Communications in Mathematical Physics 325 (2014), no. 3, 917–963.
  • [12] Richard Durrett, Oriented percolation in two dimensions, The Annals of Probability (1984), 999–1040.
  • [13] Rick Durrett, Probability: theory and examples, vol. 49, Cambridge university press, 2019.
  • [14] Olivier Garet and Régine Marchand, Coexistence in two-type first-passage percolation models, Ann. Appl. Probab. 15 (2005), no. 1A, 298–330.
  • [15] Olivier Garet and Régine Marchand, Competition between growths governed by Bernoulli Percolation, Markov Processes and Related Fields (2006), 695–734.
  • [16] Olle Häggström and Robin Pemantle, First passage percolation and a model for competing spatial growth, Journal of Applied Probability 35 (1998), no. 3, 683–692.
  • [17] Olle Häggström and Robin Pemantle, Absence of mutual unbounded growth for almost all parameter values in the two-type richardson model, Stochastic Processes and their Applications 90 (2000), no. 2, 207–222.
  • [18] Christopher Hoffman, Coexistence for richardson type competing spatial growth models, Ann. Appl. Probab. 15 (2005), no. 1B, 739–747.
  • [19] Christopher Hoffman, Geodesics in first passage percolation, The Annals of Applied Probability (2008), 1944–1969.
  • [20] George Kordzakhia, The escape model on a homogeneous tree, Electron. Commun. Probab. 10 (2005), 113–124.
  • [21] George Kordzakhia and Steven Lalley, A two-species competition model on $\mathbb{Z} ^{d}$, Stochastic Processes and their Applications 115 (2006), 781–796.
  • [22] Igor Kortchemski, A predator-prey SIR type dynamics on large complete graphs with three phase transitions, Stochastic Processes and their Applications 125 (2015), no. 3, 886 – 917.
  • [23] Igor Kortchemski, Predator–prey dynamics on infinite trees: A branching random walk approach, Journal of Theoretical Probability 29 (2016), no. 3, 1027–1046.
  • [24] Daniel Richardson, Random growth in a tessellation, Mathematical Proceedings of the Cambridge Philosophical Society, vol. 74, Cambridge University Press, 1973, pp. 515–528.
  • [25] S. Tang, G. Kordzakhia, and S. P. Lalley, Phase Transition for the Chase-Escape Model on $2$D Lattices, ArXiv e-prints: arXiv:1807.08387 (2018).